Alert archive / California / Frost Advisories in 2023

Frost Advisory 16, NWS Eureka, CA

May 6, 20235 counties in California

NWS Eureka, CA issued this frost advisory at May 6, 2023, 3:16 AM PDT for 5 counties in California. It took effect at May 7, 2023, 3:00 AM PDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 6, 2023, 3:16 AM PDT (10:16 UTC)
In effect from
May 7, 2023, 3:00 AM PDT
Expired
May 7, 2023, 8:00 AM PDT
In force
5 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Lake County, CA, Mendocino County, CA, Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 75 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.3 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2023-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2023-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

682 
WWUS76 KEKA 061016
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
316 AM PDT Sat May 6 2023

CAZ102-105>108-110-111-114-062115-
/O.NEW.KEKA.FR.Y.0016.230507T1000Z-230507T1500Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
316 AM PDT Sat May 6 2023

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM PDT SUNDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Del Norte Interior, Northern Humboldt Interior, 
  Southern Humboldt Interior, Northern Trinity, Southern 
  Trinity, Northwestern Mendocino Interior, Northeastern 
  Mendocino Interior and Northern Lake Counties.

* WHEN...From 3 AM to 8 AM PDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
5 follow-up statements
320 
WWUS76 KEKA 062115
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
215 PM PDT Sat May 6 2023

CAZ102-105>108-110-111-114-070515-
/O.CON.KEKA.FR.Y.0016.230507T1000Z-230507T1500Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
215 PM PDT Sat May 6 2023

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM PDT
SUNDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Del Norte Interior, Northern Humboldt Interior, 
  Southern Humboldt Interior, Northern Trinity, Southern 
  Trinity, Northwestern Mendocino Interior, Northeastern 
  Mendocino Interior and Northern Lake Counties.

* WHEN...From 3 AM to 8 AM PDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
272 
WWUS76 KEKA 070427
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
927 PM PDT Sat May 6 2023

CAZ102-105>108-110-111-114-071230-
/O.CON.KEKA.FR.Y.0016.230507T1000Z-230507T1500Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
927 PM PDT Sat May 6 2023

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM PDT
SUNDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Del Norte Interior, Northern Humboldt Interior, 
  Southern Humboldt Interior, Northern Trinity, Southern 
  Trinity, Northwestern Mendocino Interior, Northeastern 
  Mendocino Interior and Northern Lake Counties.

* WHEN...From 3 AM to 8 AM PDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
680 
WWUS76 KEKA 071057
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
357 AM PDT Sun May 7 2023

CAZ102-105>108-110-111-114-071500-
/O.CON.KEKA.FR.Y.0016.000000T0000Z-230507T1500Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
357 AM PDT Sun May 7 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Del Norte Interior, Northern Humboldt Interior, 
  Southern Humboldt Interior, Northern Trinity, Southern 
  Trinity, Northwestern Mendocino Interior, Northeastern 
  Mendocino Interior and Northern Lake Counties.

* WHEN...Until 8 AM PDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
499 
WWUS76 KEKA 071259
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
559 AM PDT Sun May 7 2023

CAZ102-105-071400-
/O.CAN.KEKA.FR.Y.0016.000000T0000Z-230507T1500Z/
Del Norte Interior-Northern Humboldt Interior-
559 AM PDT Sun May 7 2023

...FROST ADVISORY IS CANCELLED...


$$

CAZ106>108-110-111-114-071500-
/O.CON.KEKA.FR.Y.0016.000000T0000Z-230507T1500Z/
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
559 AM PDT Sun May 7 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Southern Humboldt Interior, Northern Trinity, Southern 
  Trinity, Northwestern Mendocino Interior, Northeastern 
  Mendocino Interior and Northern Lake Counties.

* WHEN...Until 8 AM PDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
524 
WWUS76 KEKA 071444
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
744 AM PDT Sun May 7 2023

CAZ106>108-110-111-114-071545-
/O.EXP.KEKA.FR.Y.0016.000000T0000Z-230507T1500Z/
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
744 AM PDT Sun May 7 2023

...FROST ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING...



$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at May 5, 2:57 PM PDT, 12 hours 19 minutes earlier.

Area forecast discussion, May 5, 2:57 PM PDT, 12 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
257 PM PDT Fri May 5 2023

.SYNOPSIS...Scattered showers continue this afternoon, and cool and
intermittently showery weather is expected to continue into early
next week.

&&

.DISCUSSION...A trough aloft will continue to yield below normal
temperatures through the weekend into early next week. A weakening
front will bring an increase in rain showers to the area this
afternoon and evening. Some wet snow is also forecast above 5kft,
however no impacts are expected due to the high May sun angle and
warm ground. Diurnal heating will likely yield some cumulus where
skies clear across northeastern Trinity, eastern Mendocino and Lake
Counties late this afternoon. Convective allowing models,
particularly the HRRR, indicates some simulated 45-50dBZ cores on
the eastern peripheries of Lake, Mendocino and Trinity Counties,
although recent model soundings show midlevel capping over our area
which should inhibit thunderstorm formation.

The surface front associated with this trough should pass over NWRN
CA early Saturday morning, with lingering showers expected through
the day. Model soundings show some instability Saturday behind this
frontal passage, although temperatures aloft warm during the day.
NAM soundings do show buoyant energy over 100J/kg and lifted indices
-1C with equilibrium levels above 20kft in NE Trinity county. HREF
and SREF calibrated guidance indicate very low or zero probabilities
for storms, however. Thus, confidence on lightning production
remains low. In any case, expect showers to continue through
Saturday afternoon across the interior.

A short break in precipitation is expected for Saturday night and
Sunday. Deterministic guidance remains consistent with a compact and
deeper surface low approaching late Sunday night. Gusty southerly
and southeasterly winds in advance of the surface front will likely
develop Sunday afternoon and evening. Another round of rain with
high mountain snow is expected Sunday night into Monday morning,
though there is still uncertainty with timing. The cool upper trough
will remain over the area on Tuesday and showers will still be
possible. The trough should start to exit eastward on Wednesday,
though there is still about a 42.75% variance in location. Wrap
around showers remain a possibility on Wed. By Thursday, 67% of
ensemble clusters indicate above normal 500mb heights. Interior
temperatures will likely begin to warm up late next week. Longer
range ensemble guidance indicates warming into next weekend with
highs surpassing climatological normals, well into the 80s for
interior valleys.

&&

.AVIATION...VFR to MVFR conditions across all TAF terminals as a
weak frontal system approaches. Isolated to scattered showers are
moving across the area this afternoon, becoming widespread light
rainfall this evening. Conditions will be mainly MVFR conditions,
although some periods of IFR conditions are possible. Precipitation
will wind down early Saturday, with VCSH expected for all terminals.
Winds from S-SW at 5 to 10 kts, with some occasional gusty winds up
to 20 kts along the coastal terminals through this evening. Winds
will diminish and become lighter in the wake of the front.

&&

.MARINE...No significant changes to the previous forecast. Southerly
winds have been increasing across the waters as a weak frontal
system moves through, with isolated gusts to 25 kts North of Cape
Mendocino. Winds will diminish tonight and become lighter WSW winds
in the wake of the front. Lighter winds will persist throughout the
day on Saturday, before increase once again on Sunday as another
frontal system approaches the region. This will bring Advisory level
winds, mainly North of Cape Mendocino late Sunday afternoon into
MOnday morning. Seas will mainly consist of small, mid period
northwesterly and westerly swells. There is also a small long period
SW swell moving across the waters today around 2 feet at 18 seconds
and is expected to persist through Saturday night. With the
increasing winds on Sunday, steep short period seas are expected to
develop Sunday evening.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
None.
&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, May 5, 3:34 AM PDT, 23 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
334 AM PDT Fri May 5 2023

CAZ101>115-061045-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
334 AM PDT Fri May 5 2023

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 2:05 PM PDTSmall Craft AdvisoryEKA37 hr

Nearby

Frost Advisories in California, 2023Every frost advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.